Can Restylane filler migration cause eye blurriness? Tear Trough treatment

I've had my eye hollows filled with Restylane about a week ago. On the day of the procedure, the doctor recommended to massage it. I may have put too much pressure on one eye, it is now blurrier than the other. I have had it checked with an oculoplastic surgeon, he says the muscles are fine and my retina is fine nothing has been affected. What are the symptoms of filler migrating inside to the eyes? If so what is my ultimate solution? Panicking that I may have caused permanent vision damage.

Doctor Answers 6

Can Restylane filler migration cause eye blurriness?

Hello, and thanks for your question. I'm sorry to hear you've been having trouble. Filler migration is not likely to be the cause of your symptoms. I suggest following up with your injecting physician. Hope this opinion is helpful to you. Best of luck, Dr. Frucht.  

Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Symptoms Of Eye Blurriness Following Injection Of Restylane In The Tear Trough

The complication of periorbital filler injection that causes the greatest concern among surgeons is a retrograde intraarterial injection of a bolus of filler that can cause partial or complete occlusion of the retinal artery.  When this occurs the symptoms are usually immediate, and dramatic in terms of partial or complete loss of vision in one eye. 

It sounds like you consulted your ophthalmologist with regard to your visual symptoms, and he ruled out this complication when he told you that your retina looked fine.  Massage of the restylane placed intradermally or in the subcutaneous level of the tear trough would not cause it to migrate inside the eyes. The most likely cause of the blurriness is probably due to swelling related to the injection, and perhaps vigorous periorbital massage following the injection.  In either event, I would expect that this swelling will subside with time.

Peter Lee, MD, FACS
Los Angeles Plastic Surgeon
4.6 out of 5 stars 47 reviews

Eyelid filler migration ?

Restylane or other filler does not migrate after the injection.  There is a very rare chance of vascular injection which is immediate;  it actually has never been reported for eyelid injections but rather for injections on other parts of face such as the nose.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
4.9 out of 5 stars 59 reviews

Tear Trough Fillers -- Try Cannulas, Voluma/Belotero/Restylane

IF you are unhappy with the results, you can have them reversed with hyaluronidase. Massage should not cause "blurriness."  if you have symptoms like that have your eye doctor take a look to ensure there is no vascular event.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Can Restylane filler migration cause eye blurriness?

Thank you for sharing your experience and I am sorry to hear of your filler-related issues.  One of the concerns about injections around the eyes is an inadvertant arterial injection that can cause eyesight difficulties.  This is an exceedingly rare complication, but serious in that it can cause blindness.  It was wise to be examined by an oculoplastic surgeon to ensure your eye health.  Assuming no filler went into your eye it will  soften become incorporated into your tissues as it absorbs water. If you feel any of the filler still present you can also consider dissolving the material with hyaluronidase.  I hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews


This visual change should be followed up.  If it is only on one side just get it checked again to make sure it is not worsening.  You should not have that issue with the injection but it is safer to have it followed up again if it doesn't resolve.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.